03
DEC

Posted on Wednesday, December 03, 2014

NSAIDS and Hearing Loss

Doctor speaks of NSAIDS and hearing loss

Taking Nonsteroidal Anti-Inflammatory Drugs (NSAIDS) to relieve a headache or back pain is common, but over use of these medications can have long term side effects. It has now been shown that these common medications can harm hearing in both men and women.

Nonsteroidal Anti-Inflammatory Drugs (NSAIDS) include Advil, Aleve, Anaprox, Clinoril, Feldene, Indocin, Lodine, Motrin, Nalfon, Naprosyn, Nuprin, Poradol, Voltarin. Ototoxicity or what some call ear poisoning is a side effect of taking medications, including NSAIDS. AN increase in the likelihood of hearing loss due to taking NSAIDS has been shown in both men and women. Men under sixty who used NSAIDS were shown to have a 33% greater likelihood of hearing loss. For women, the statistics were slightly better.

According to a study at Brigham and Women's Studies there is an increased risk of hearing loss in women who use NSAIDS, especially in those under sixty. The study of over 64,000 women followed for fourteen years found that those who used ibuprofen more than twice a week had a thirteen percent increase in the risk of hearing loss. This risk rose with the amount of weekly usage of NSAIDS.

Hearing problems resulting from this medication can be temporary, permanent, curable or incurable. Though this ototoxicity is typically bilateral—in both ears, damage to hearing can happen unilaterally or in one ear. Tinnitus, imbalance, and an inability to tolerate head movement are some initial signs that you might be experiencing inner ear problems due to medications. Other milder symptoms include a feeling of fullness in the ears, difficulty walking in the dark, and a feeling of unsteadiness. High frequency hearing loss can be a common first symptom before lower thresholds begin to fade. If medication is stopped when high frequency hearing loss occurs, inability to hear feminine and children’s voices or losing threads of conversation in noisy environments can be prevented. Hyperacusis—when average noises suddenly seem too loud is a less common symptom.

Ototoxicity is a serious condition that impacts the lives of many ill people, but patients shouldn't stop taking medications until they have discussed their symptoms with their doctor. If you'd like to learn more about hearing loss and NSAIDS speak with your hearing health provider. If you need help finding a hearing health provider click HERE to be connected with the largest network of trusted hearing health professionals in the nation!

References
http://news.harvard.edu/gazette/story/2012/09/pain-relievers-increase-he...

http://www.sciencedaily.com/releases/2010/03/100301091421.htm

http://www.sciencedaily.com/releases/2012/09/120912125832.htm

©2011. American Hearing Aid Associates 225 Wilmington - West Chester Pike, Suite 300 Chadds Ford, PA 19317888.575.2511
  • Disclaimer
  • About